Florida, 2003

Rip Current in Florida, July 2, 2003

July 2, 2003 · NWS TAE · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 2, 2:36 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 2, 2:36 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
336 PM EDT WED JUL 2 2003

...CORRECT EXPIRATION TIME ON FLOOD WATCH...

.OVERVIEW...AREA RADARS SHOW DIMINISHING SHOWERS AND THUNDERSTORMS
OVER THE EASTERN FLORIDA BIG BEND AND APALACHEE BAY...HOWEVER...TO
THE WEST SHOWERS AND THUNDERSTORMS ARE BUILDING ACROSS THE FLORIDA
PANHANDLE AND SOUTHEAST ALABAMA. SOME STREET AND BUILDING FLOODING
WAS REPORTED IN BAY COUNTY EARLIER TODAY.

.SHORT TERM...REMNANTS OF TD BILL WILL MOVE OFF THE VIRGINIA
TOMORROW AFTERNOON. A TROUGH OF LOW PRESSURE WILL EXTEND SOUTHWEST
FROM IT ACROSS OUR AREA. THIS TROUGH AND THE ASSOCIATED BAND OF DEEP
LAYER TROPICAL MOISTURE WILL REMAIN OVER PORTIONS OF OUR FORECAST
AREA THU RESULTING IN CONTINUING HIGH POPS. WHILE THE MAX RAIN BAND
OF 1-2 INCH TOTALS WILL PUSH SLIGHTLY SOUTH AND EAST...RECENT RAINS
AND GROUND SATURATION WILL MAKE ANY ADDITIONAL RAIN A POTENTIAL
FLOOD THREAT. THUS THE FLOOD WATCH WILL BE MAINTAINED THROUGH THU
MORNING.

HAVE USED ENSEMBLE POPS...GENERALLY LIKELY ACROSS THE BOARD TONIGHT
AND THURSDAY...DECREASING TO CHANCE THURSDAY NIGHT INTO FRIDAY. WILL
MAKE LITTLE CHANGE IN CURRENT MAX TEMP FORECAST...WHICH UNDERCUTS MOS
TEMPS A BIT. OTHERWISE USED A BLEND.

.MARINE...WINDS AND SEAS ARE BELOW HIGHLIGHT CRITERIA AND WILL
REMAIN SOUTHWEST AT 10 TO 15 KTS THROUGH MOST OF THE FORECAST
PERIOD.

.FIRE WEATHER...NO CONCERNS.

.EXTENDED...SUN THROUGH WED. THE SUBTROPICAL RIDGE WILL GRADUALLY
BUILD OVER THE FORECAST AREA...RESULTING IN TEMPS AND POPS RETURNING
TO NEAR CLIMATOLOGICAL VALUES. NO SIGNIFICANT CHANGES ARE PLANNED.

.PRELIMINARY POINT TEMPS/POPS...

TLH 73 88 73 87 / 60 70 40 60
PFN 74 87 74 88 / 60 70 40 60
DHN 72 88 73 88 / 30 60 30 60
ABY 72 90 72 89 / 40 60 30 60
VLD 72 89 72 90 / 60 70 40 60
CTY 73 85 73 87 / 50 70 40 60

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...FLOOD WATCH UNTIL 5 AM EDT THURSDAY FOR ALL ZONES.

16
Hazardous weather outlook, Jul 2, 4:48 AM EST, 11 hours 12 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
548 AM EDT WED JUL 2 2003

...A FLOOD WATCH IS IN EFFECT TODAY FOR THE FLORIDA BIG BEND AND
EASTERN PANHANDLE AS WELL AS FOR SOUTHWEST AND SOUTH CENTRAL
GEORGIA...

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
TROPICAL DEPRESSION BILL OR ITS REMNANTS WILL MOVE FROM THE SOUTHERN
APPALACHIANS THIS MORNING...NORTHEAST TO VIRGINIA TONIGHT. A TROUGH
OF LOW PRESSURE...EXTENDING FROM THE CIRCULATION SOUTHWEST INTO THE
GULF...WILL BE THE FOCUS FOR NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS THE REGION TODAY. BECAUSE SOUTHWEST WINDS ARE PRESENT THROUGH
A DEEP LAYER OF THE ATMOSPHERE...TRAINING OF THE SHOWERS AND STORMS
IS EXPECTED AS THEY TRACK REPEATEDLY OVER THE SAME LOCATIONS. ONE TO
TWO INCHES OF ADDITIONAL RAIN ARE POSSIBLE TODAY IN MANY AREA. THIS
COULD CAUSE LOCALIZED FLOODING ANYWHERE WITHIN THE WATCH AREA...
ESPECIALLY IN POOR DRAINAGE AREAS. MOST THUNDERSTORMS THAT DEVELOP
TODAY ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. HOWEVER...AN
ISOLATED STRONG TO SEVERE STORM IS STILL A POSSIBILITY. THE GOOD
NEWS IS THAT THE TORNADO THREAT WILL BE GREATLY DIMINISHED TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ANOTHER ROUND OF LOCALLY HEAVY RAINS IS EXPECTED ON THURSDAY AS THE
TROUGH SLIDES ONLY A SMALL DISTANCE TO THE SOUTHEAST. ANOTHER ONE TO
TWO INCHES OF RAIN WILL BE POSSIBLE...LIKELY MAINTAINING THE FLOOD
THREAT. FROM FRIDAY INTO EARLY NEXT WEEK...MORE TYPICAL SUMMER
WEATHER IS EXPECTED TO RETURN WITH DAILY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS INDUCED BY THE SEA BREEZE. OVER THE
COASTAL WATERS...MOST OF THE THUNDERSTORMS WILL DEVELOP OVERNIGHT
AND DISSIPATE IN THE MORNING HOURS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE EASTERN
FLORIDA PANHANDLE BEACHES. WIND...WAVE...AND TIDAL CONDITIONS
SUPPORT STRONGER AND MORE FREQUENT RIP CURRENTS TODAY THAN USUAL
OVER MAINLY THE SOUTHWEST FACING BEACHES OF THE EASTERN FLORIDA
PANHANDLE. THE RISK IS NOT QUITE AS HIGH AS THE LAST COUPLE OF DAYS
AS BOTH WINDS AND SWELLS HAVE BEGUN TO SUBSIDE IN THE WAKE OF
TROPICAL DEPRESSION BILL. NEVERTHELESS...ONLY EXPERIENCED SWIMMERS
SHOULD CONSIDER ENTERING THE WATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

18-WOOL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Bay

When
July 2, 4:00 PM EST to 5:00 PM EST
Where
Bay County, Panama City Beach
Deaths
2 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

Two swimmers drowned in rough surf. A dozen swimmers were rescued. Reported by the Bay County EMA.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Bay2003-07-0255MaleIn WaterDirect
Rip Current, Bay2003-07-0214FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334603.